Drug for Treating HIV May Raise Heart Attack Risk, Manufacturer Warns
June 24, 2008
On Monday, GlaxoSmithKline and Health Canada warned that the HIV drug abacavir and products that contain abacavir have been linked to an increased risk of heart attack. The concerns were raised by a recent Lancet study, GSK said.
Patients on abacavir-containing products -- including Ziagen, Kivexa, and Trizivir -- should not stop taking their medication without first consulting their doctor, GSKs release said. Patients should also talk to their physician about any pre-existing serious cardiovascular diseases, GSK said.
"Health care professionals thoroughly consider the overall benefit versus the risk of a medication for each individual patient before prescribing," said GSK, which has also sent notification to providers.
Health Canada is evaluating the new safety data and will advise Canadians if additional measures are required. Serious or unexpected side effects in patients taking abacavir-containing products can be reported to GSK, 1-800-387-7374, or Health Canada at 1-866-234-2345. To read GSKs letter to providers, visit this link.
The study referenced, "Use of Nucleoside Reverse Transcriptase Inhibitors and Risk of Myocardial Infarction in HIV-Infected Patients Enrolled in the D:A:D Study: A Multi-Cohort Collaboration," was published in Lancet (2008;371:1417-1426).
Connecticut HIV Program Loses Funding; Testing Service Denied as State Distributes Limited Resources
This article was provided by U.S. Centers for Disease Control and Prevention. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update. Visit the CDC's website to find out more about their activities, publications and services.